Thyroid Cancer / Nodules & Hyperthyroidism Expert Forum
Body will no longer taking Synthroid by itself
About This Forum:

Questions in the Thyroid forum are answered by Mark Lupo, MD. Topics covered include Goiter, Graves Disease, Hyperthyroid, Parathyroid/Calcium Problems, Thyroid Cancer, Thyroid Nodules/Cysts, Thyroiditis, Thyroid & Pregnancy, Thyroid Stimulating Hormone (TSH), Thyroid Tests, and Thyroid Surgery.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Blank Blank

Body will no longer taking Synthroid by itself

Hi Everyone -  I guess I should give you a little background first.  At 11 yrs old I was diagnosed with Grave's Disease/Hyperactive.  At 15 yrs old I had Radiation because they could not get my thyroid undercontrol with PTU.  Also, my thyroid was 6x its normal size.  Can we say GOITER!!!!  About 3 months after the treatment it was determined that I had switched to Hypothyroid and have been on Synthroid ever since.  I am currently 28 years old and have been dealing with this disease for 17 years now.  Last year during my pregnancy, my OB had a hard time regulating my levels with my medication.  My T3, T4 and TSH levels were off the charts...dangerous levels.  By the time I got to my Endo I was on 300mg of Synthroid....I was literally being overdosing and feeling like ****!!!  My Endo said that basically, although it is very rare, my body is no longer taking the T4 hormone.  In order for it take it I need to be taking T3 hormone, i.e. cytomel.  After a few weeks being on my cocktail my thyroid seemed to get back under control.  I am at the moment feeling really yucky and having a lot of my symtoms (symptoms) rearing their ugly little heads again.  I was just wondering if anybody else has had this problem or if anybody has any ideas why this is happening?  The only thing I was told by the Dr is that my body is naturally made up to function with Grave's disease/Hyperactive now that I am Hypo with Grave's its gonna be harder to treat.  Does this seem right?

Any input would be greatly appreciated!!
Related Discussions
3 Comments
Blank
97953_tn?1193367871
Your situation is somewhat unusual.  Sometimes if synthroid (t4) is not absorbed, you will become severely hypothyroid which in turn causes decreased intestinal function (worsening absorption further) - in this case short-term t3 therapy can help.  Perhaps a combo of t4/t3 will be best for you in the long term.  At this point, you have hypothyroidism and presumably not hyper (ie, Graves) - were you treated with I-131?  But the "Graves" may still be present in the form of antibodies in the system, which on rare occasion can attack the T4.
Blank
Avatar_n_tn
Hello -  Thank you for responding.  The Drs used the term "sever hypothyroid" when they saw my levels.  My levels were TSH=46, T4=226.  I was at risk for Thyroid Storm...basically a walking time bomb due to the fact that it had already been 7 months at these levels.  Currently I am at 200mg of Synthroid and 25mg of Cytomel and I still feel pretty crappy.  They told me that my thyroid is basically dead due to the Radioactive Iodine I had as a teenager.  But they did say that Grave's Disease was still active.  Only that my body is a little confused because I am now Hypothyroid yet it still wants to function as though I am Hyper.  I was told by all my doctors that there is no cure for Grave's Disease they can only treat the Hyper or Hypo condition.  I will always have this disease...it can go into remission but can and will very likely become active.  I just find it really strange that after all these years my body has now stopped absorbing the Synthroid.  It just makes me wonder if there is something else going on?  Its kinda scary.
Blank
Avatar_n_tn
Irishgal,  OH hon I have the same problems!!!!!   it is scary.  I am not sure where to turn at this point.  with all the reading i've been doing seemed to point to armour a t4 and t3 combo. but it wasnt for me.  or maybe i did it wrong.  I wanted it to work so much.. Its like getting a great pair of heals that are perfect but they are a half size too small LOL.  try to wear them a few times as you know the leather will stretch LOL but instead of the leather stretching you get big blisters LMAO!! I'm just glad i've found you all!!!
hugs and kisses
Blank
Avatar_f_tn
A related discussion, Miss firing of Cancer cells was started.
Blank
Continue discussion Blank
This Forum's Experts
97953_tn?1193367871
Mark Lupo, M.D.Blank
Thyroid & Endocrine Center of Florida
Sarasota, FL
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
242532_tn?1269553979
Blank
The 3 Essentials to Ending Emotiona...
Sep 18 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eating Control: How to St...
Aug 28 by Roger Gould, M.D.Blank